Coping with anxiety

My Journey: Successfully off Effexor – You Can Too

It took me a long time to gather the courage to write this article about my personal experience with Effexor, which you might also know as Venlafaxine. My personal story below explains how I came off of Effexor, handled the withdrawal symptoms, and how I am now free from this drug’s grasp.  If I help one person rid themselves of this burden, I will be happy.  This is my story.

March 11, 2017, was my 1st drug-free day off Effexor after 14 years having taken 112.5mg daily. It’s now June 12, 2017, and I haven’t looked back. A few times I’ve been tempted to go back; when things were emotionally tough; when the tears flowed and flowed. But then I found a toughness to pursue without it.

How did I do it? 14 years was a long time to be tethered to this mood altering prescription and I sure found out what a friend Effexor had become for me. It was like my “pep pill.” It gave me some type of “high”, a sense of fullness in my being; extra happiness and a sense that I was capable of a great many things. Effexor gave me confidence every day.

Coming off of it was a gradual process orchestrated by my Doctor. I cut back a small amount and stayed at that reduced dose for 3 weeks. I repeated this by cutting back another small amount and stayed at that lowered dose for another 3 weeks until, after about 14 weeks, I was down to 0 and off it completely.

How did I do it?

  1. I was very aware of my emotions and let myself “ride” with them – this means I did not try to stop them nor wallow in them, nor judge them. I just let myself have my feelings. If I was sad, I cried. I didn’t have to know the reason why I just let it be and let myself express how I felt until the feelings passed. Sometimes at work, this was challenging but I’d go in the bathroom or a private corridor and cry until the tears passed.
  2. I had good friends I could talk to on a regular basis, and I wrote in my journal.
  3. As soon as I started to notice feeling more “down” when my dose dropped, I began to take a St. Johns Wort supplement developed by Shaklee called Mood Lift along with another natural supplement called Stress Relief Complex also by Shaklee. Along with this I added in a vitamin B complex (2-4 daily) and magnesium (2-4 daily). I’ve listed the full supplement list below. The lower my Effexor dose became, the more of the Mood Lift, and Stress Relief Complex I took. Adding these gave me a feeling very similar to what I felt on Effexor.

I was, therefore able to let go of the Effexor and I hope it’s for good.

Why did I go off of the Effexor?

I was experiencing the following side effects, some of which were dangerous and very uncomfortable:

  1. High blood pressure
  2. Swallowing problems (dysphagia) and choking when eating
  3. Weight gain
  4. A feeling that my energy levels were unnatural for my body, providing me with “false energy” leading to burn out.

Did I experience any real lows coming off Effexor?

Yes I did. There were several ”crashes” – some sudden including unexpected crying jags and feeling very weepy for periods. Other times when I felt like I was stuck on a “down elevator” and things were crashing down. I didn’t know if I could make it and cope with reality but the supplements and riding through the feelings really helped me.
But after 3 months, I am glad to say that the crashes are way less frequent and basically gone.

Will I need to take the Mood Lift and Stress Relief for years?

No, I don’t think so. I have recently added the Mind Works to my daily routine and already I feel sharper in my brain and also that I don’t need as much of the Mood Lift or Stress Relief Complex daily when on the Mind Works.

Would I recommend this program to others?

Most definitely. It worked for me and continues to work. I know how hard it is for people to come off anti-depressants. I’m happy to talk with you about what I did in case it can also help you.
If you’d like a complete list of my program, please contact me directly <amey@allseasonshealth.ca>. I plan to stay on the program for 6 months post withdrawal date of March 11. I will keep you posted.

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply